Skip to main content

Stability of Equilibrium Shapes in Some Free Boundary Problems Involving Fluids

  • 234 Accesses

Abstract

In this chapter the motion of two-phase, incompressible, viscous fluids with surface tension is investigated. Three cases are considered: (1) the case of heat-conducting fluids, (2) the case of isothermal fluids, and (3) the case of Stokes flows. In all three situations, the equilibrium states in the absence of outer forces are characterized and their stability properties are analyzed. It is shown that the equilibrium states correspond to the critical points of a natural physical or geometric functional (entropy, available energy, surface area) constrained by the pertinent conserved quantities (total energy, phase volumes). Moreover, it is shown that solutions which do not develop singularities exist globally and converge to an equilibrium state.

Keywords

  • Hanzawa Transform
  • Individual Phase Components
  • Lyapunov Functionals
  • Direct Mapping Method
  • State Manifold

These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

The research of G.S. was partially supported by the NSF Grant DMS-1265579.

This is a preview of subscription content, access via your institution.

References

  1. H. Abels, The initial-value problem for the Navier-Stokes equations with a free surface in L q-Sobolev spaces. Adv. Differ. Equ. 10(1), 45–64 (2005)

    MathSciNet  MATH  Google Scholar 

  2. G. Allain, Small-time existence for the Navier-Stokes equations with a free surface. Appl. Math. Optim. 16(1), 37–50 (1987)

    MathSciNet  CrossRef  MATH  Google Scholar 

  3. J.T. Beale, Large-time regularity of viscous surface waves. Arch. Ration. Mech. Anal. 84(4), 307–352 (1983/1984)

    Google Scholar 

  4. J.T. Beale, T. Nishida, Large-time behavior of viscous surface waves, in Recent Topics in Nonlinear PDE, II, Sendai, 1984. North-Holland Mathematics Studies, vol. 128 (North-Holland, Amsterdam, 1985), pp. 1–14

    Google Scholar 

  5. D. Bothe, J. Prüss, On the two-phase Navier-Stokes equations with Boussinesq-Scriven surface fluid. J. Math. Fluid Mech. 12(1), 133–150 (2010)

    MathSciNet  CrossRef  MATH  Google Scholar 

  6. K. Deimling, in Nonlinear Functional Analysis (Springer, Berlin, 1985)

    CrossRef  MATH  Google Scholar 

  7. I.V. Denisova, A priori estimates for the solution of the linear nonstationary problem connected with the motion of a drop in a liquid medium. Trudy Mat. Inst. Steklov. 188, 3–21, 191 (1990). Translation in Proc. Steklov Inst. Math. 1991(3), 1–24, Boundary value problems of mathematical physics, 14 (Russian)

    Google Scholar 

  8. I.V. Denisova, Problem of the motion of two viscous incompressible fluids separated by a closed free interface. Acta Appl. Math. 37(1–2), 31–40 (1994). Mathematical problems for Navier-Stokes equations (Centro, 1993)

    Google Scholar 

  9. I.V. Denisova, On the problem of thermocapillary convection for two incompressible fluids separated by a closed interface, in Trends in Partial Differential Equations of Mathematical Physics. Progress in Nonlinear Differential Equations and Their Applications, vol. 61 (Birkhäuser, Basel, 2005), pp. 45–64

    Google Scholar 

  10. I.V. Denisova, Global solvability of a problem on two fluid motion without surface tension. Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 348(Kraevye Zadachi Matematicheskoi Fiziki i Smezhnye Voprosy Teorii Funktsii. 38), 19–39, 303 (2007). Translation in J. Math. Sci. (N.Y.) 152(5), 625–637 (2008)

    Google Scholar 

  11. I.V. Denisova, Global L 2-solvability of a problem governing two-phase fluid motion without surface tension. Port. Math. 71(1), 1–24 (2014)

    MathSciNet  CrossRef  MATH  Google Scholar 

  12. I.V. Denisova, V.A. Solonnikov, Solvability in Hölder spaces of a model initial-boundary value problem generated by a problem on the motion of two fluids. Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI), 188(Kraev. Zadachi Mat. Fiz. i Smezh. Voprosy Teor. Funktsii. 22), 5–44, 186 (1991). Translation in J. Math. Sci. 70(3), 1717–1746 (1994)

    Google Scholar 

  13. I.V. Denisova, V.A. Solonnikov, Classical solvability of the problem of the motion of two viscous incompressible fluids. Algebra i Analiz 7(5), 101–142 (1995) Translation in St. Petersburg Math. J. 7(5), 755–786 (1996)

    Google Scholar 

  14. I.V. Denisova, V.A. Solonnikov, Global solvability of the problem of the motion of two incompressible capillary fluids in a container. Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 397(Kraevye Zadachi Matematicheskoi Fiziki i Smezhnye Voprosy Teorii Funktsii. 42), 20–52, 172 (2011). Translation in J. Math. Sci. (N.Y.) 185(5), 668–686 (2012)

    Google Scholar 

  15. A. Friedman, F. Reitich, Quasi-static motion of a capillary drop. II. The three-dimensional case. J. Differ. Equ. 186(2), 509–557 (2002)

    MATH  Google Scholar 

  16. M. Günther, G. Prokert, Existence results for the quasistationary motion of a free capillary liquid drop. Z. Anal. Anwendungen 16(2), 311–348 (1997)

    MathSciNet  CrossRef  MATH  Google Scholar 

  17. M. Köhne, J. Prüss, M. Wilke, Qualitative behaviour of solutions for the two-phase Navier-Stokes equations with surface tension. Math. Ann. 356(2), 737–792 (2013)

    MathSciNet  CrossRef  MATH  Google Scholar 

  18. I.S. Mogilevskiĭ, V.A. Solonnikov, On the solvability of an evolution free boundary problem for the Navier-Stokes equations in Hölder spaces of functions, in Mathematical Problems Relating to the Navier-Stokes Equation. Series on Advances in Mathematics for Applied Sciences, vol. 11 (World Scientific Publications, River Edge, 1992), pp. 105–181

    Google Scholar 

  19. P.B. Mucha, W. Zajączkowski, On local existence of solutions of the free boundary problem for an incompressible viscous self-gravitating fluid motion. Appl. Math. (Warsaw) 27(3), 319–333 (2000)

    Google Scholar 

  20. M. Padula, V.A. Solonnikov, On the global existence of nonsteady motions of a fluid drop and their exponential decay to a uniform rigid rotation, in Topics in Mathematical Fluid Mechanics. Quaderni di matematica, vol. 10 (Dipartimento di Matermatica della Seconda Universita di Nspoli, Caserta, 2002), pp. 185–218

    Google Scholar 

  21. G. Prokert, Parabolic evolution equations for quasistationary free boundary problems in capillary fluid mechanics. Dissertation, Technische Universiteit Eindhoven, Eindhoven (1997)

    MATH  Google Scholar 

  22. J. Prüss, Y. Shibata, S. Shimizu, G. Simonett, On well-posedness of incompressible two-phase flows with phase transitions: the case of equal densities. Evol. Equ. Control Theory 1(1), 171–194 (2012)

    MathSciNet  CrossRef  MATH  Google Scholar 

  23. J. Prüss, S. Shimizu, On well-posedness of incompressible two-phase flows with phase transitions: the case of non-equal densities. J. Evol. Equ. 12(4), 917–941 (2012)

    MathSciNet  CrossRef  MATH  Google Scholar 

  24. J. Prüss, S. Shimizu, G. Simonett, M. Wilke, On incompressible two-phase flows with phase transitions and variable surface tension, in Recent Developments of Mathematical Fluid Mechanics. Advances in Mathematical Fluid Mechanics (Birkhäuser/Springer, Basel, 2016), pp. 411–442

    Google Scholar 

  25. J. Prüss, S. Shimizu, M. Wilke, Qualitative behaviour of incompressible two-phase flows with phase transitions: the case of non-equal densities. Commun. Partial Differ. Equ. 39(7), 1236–1283 (2014)

    MathSciNet  CrossRef  MATH  Google Scholar 

  26. J. Prüss, G. Simonett, On the Rayleigh-Taylor instability for the two-phase Navier-Stokes equations. Indiana Univ. Math. J. 59(6), 1853–1871 (2010)

    MathSciNet  CrossRef  MATH  Google Scholar 

  27. J. Prüss, G. Simonett, On the two-phase Navier-Stokes equations with surface tension. Interfaces Free Bound. 12(3), 311–345 (2010)

    MathSciNet  CrossRef  MATH  Google Scholar 

  28. J. Prüss, G. Simonett, Analytic solutions for the two-phase Navier-Stokes equations with surface tension and gravity, in Parabolic Problems. Volume 80 of Progress in Nonlinear Differential Equations and Their Applications (Birkhäuser/Springer Basel AG, Basel, 2011), pp. 507–540

    Google Scholar 

  29. J. Prüss, G. Simonett, On the manifold of closed hypersurfaces in \(\mathbb{R}^{n}\). Discrete Cont. Dyn. Sys. A 33, 5407–5428 (2013)

    MathSciNet  CrossRef  MATH  Google Scholar 

  30. J. Prüss, G. Simonett, Moving Interfaces and Quasilinear Parabolic Evolution Equations. Volume 105 of Monographs in Mathematics (Birkhäuser/Springer, Cham, 2016)

    Google Scholar 

  31. J. Prüss, G. Simonett, M. Wilke, Invariant foliations near normally hyperbolic equilibria for quasilinear parabolic problems. Adv. Nonlinear Stud. 13(1), 231–243 (2013)

    MathSciNet  CrossRef  MATH  Google Scholar 

  32. J. Prüss, G. Simonett, M. Wilke, On thermodynamically consistent Stefan problems with variable surface energy. Arch. Ration. Mech. Anal. 220(2), 603–638 (2016)

    MathSciNet  CrossRef  MATH  Google Scholar 

  33. J. Prüss, G. Simonett, R. Zacher, On convergence of solutions to equilibria for quasilinear parabolic problems. J. Differ. Equ. 246(10), 3902–3931 (2009)

    MathSciNet  CrossRef  MATH  Google Scholar 

  34. J. Prüss, G. Simonett, R. Zacher, On normal stability for nonlinear parabolic equations, in Dynamical Systems, Differential Equations and Applications, ed. by Xiaojie Hou. Discrete and Continuous Dynamical Systems. 7th AIMS Conference, Suppl. (American Institute of Mathematical Sciences, Springfield, 2009), pp. 612–621

    Google Scholar 

  35. J. Prüss, G. Simonett, R. Zacher, On the qualitative behaviour of incompressible two-phase flows with phase transitions: the case of equal densities. Interfaces Free Bound. 15(4), 405–428 (2013)

    MathSciNet  CrossRef  MATH  Google Scholar 

  36. J. Prüss, G. Simonett, R. Zacher, Qualitative behavior of solutions for thermodynamically consistent Stefan problems with surface tension. Arch. Ration. Mech. Anal. 207(2), 611–667 (2013)

    MathSciNet  CrossRef  MATH  Google Scholar 

  37. Y. Shibata, S. Shimizu, On a free boundary problem for the Navier-Stokes equations. Differ. Integr. Equ. 20(3), 241–276 (2007)

    MathSciNet  MATH  Google Scholar 

  38. Y. Shibata, S. Shimizu, On the L p -L q maximal regularity of the Neumann problem for the Stokes equations in a bounded domain. J. Reine Angew. Math. 615, 157–209 (2008)

    MathSciNet  MATH  Google Scholar 

  39. Y. Shibata, S. Shimizu, Report on a local in time solvability of free surface problems for the Navier-Stokes equations with surface tension. Appl. Anal. 90(1), 201–214 (2011)

    MathSciNet  CrossRef  MATH  Google Scholar 

  40. S. Shimizu, Local solvability of free boundary problems for the two-phase Navier-Stokes equations with surface tension in the whole space, in Parabolic Problems. Progress in Nonlinear Differential Equations and Their Applications, vol. 80 (Birkhäuser/Springer Basel AG, Basel, 2011), pp. 647–686

    Google Scholar 

  41. V.A. Solonnikov, Solvability of the problem of evolution of an isolated amount of a viscous incompressible capillary fluid. Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 140, 179–186 (1984). Mathematical questions in the theory of wave propagation, 14

    Google Scholar 

  42. V.A. Solonnikov, Unsteady flow of a finite mass of a fluid bounded by a free surface. Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 152(Kraev. Zadachi Mat. Fiz. i Smezhnye Vopr. Teor. Funktsii18), 137–157, 183–184 (1986). Translat. J. Sov. Math. 40(5), 672–686 (1988)

    Google Scholar 

  43. V.A. Solonnikov, Evolution of an isolated volume of a viscous incompressible capillary fluid for large time values. Vestnik Leningrad. Univ. Mat. Mekh. Astronom. (vyp. 3), 49–55, 128 (1987)

    Google Scholar 

  44. V.A. Solonnikov, Unsteady motion of an isolated volume of a viscous incompressible fluid. Izv. Akad. Nauk SSSR Ser. Mat. 51(5), 1065–1087, 1118 (1987). Translat. Math. USSR-Izv. 31(2), 381405 (1988)

    Google Scholar 

  45. V.A. Solonnikov, Unsteady motions of a finite isolated mass of a self-gravitating fluid. Algebra i Analiz 1(1), 207–249 (1989). Translat. Leningr. Math. J. 1(1), 227–276 (1990)

    Google Scholar 

  46. V.A. Solonnikov, Solvability of a problem on the evolution of a viscous incompressible fluid, bounded by a free surface, on a finite time interval. Algebra i Analiz 3(1), 222–257 (1991). Translat. St. Petersburg Math. J. 3(1), 189–220 (1992)

    Google Scholar 

  47. V.A. Solonnikov, On quasistationary approximation in the problem of motion of a capillary drop, in Topics in Nonlinear Analysis: The Herbert Amann Anniversary Volume, ed. by J. Escher, G. Simonett. Progress in Nonlinear Differential Equations and Their Applications, vol. 35 (Birkhäuser, Basel, 1999), pp. 643–671

    Google Scholar 

  48. V.A. Solonnikov, Lectures on evolution free boundary problems: classical solutions, in Mathematical Aspects of Evolving Interfaces, Funchal, 2000. Lecture Notes in Mathematics, vol. 1812 (Springer, Berlin, 2003), pp. 123–175

    Google Scholar 

  49. V.A. Solonnikov, L q -estimates for a solution to the problem about the evolution of an isolated amount of a fluid. J. Math. Sci. (N. Y.) 117(3), 4237–4259 (2003). Nonlinear problems and function theory.

    Google Scholar 

  50. V.A. Solonnikov, On the stability of axisymmetric equilibrium figures of a rotating viscous incompressible fluid. Algebra i Analiz 16(2), 120–153 (2004). Translat. St. Petersburg Math. J. 16(2), 377–400 (2005)

    Google Scholar 

  51. V.A. Solonnikov, On the stability of nonsymmetric equilibrium figures of a rotating viscous incompressible liquid. Interfaces Free Bound. 6(4), 461–492 (2004)

    MathSciNet  CrossRef  MATH  Google Scholar 

  52. V.A. Solonnikov, On problem of stability of equilibrium figures of uniformly rotating viscous incompressible liquid, in Instability in Models Connected With Fluid Flows II, ed. by C. Bardos, A.V. Fursikov. International Mathematics Series (N. Y.), vol. 7 (Springer, New York, 2008), pp. 189–254

    Google Scholar 

  53. V.A. Solonnikov, L p -theory of the problem of motion of two incompressible capillary fluids in a container. J. Math. Sci. (N.Y.) 198(6), 761–827 (2014). Problems in mathematical analysis. No. 75 (Russian)

    Google Scholar 

  54. N. Tanaka, Two-phase free boundary problem for viscous incompressible thermocapillary convection. Jpn. J. Math. (N.S.) 21(1), 1–42 (1995)

    Google Scholar 

  55. A. Tani, Small-time existence for the three-dimensional Navier-Stokes equations for an incompressible fluid with a free surface. Arch. Ration. Mech. Anal. 133(4), 299–331 (1996)

    MathSciNet  CrossRef  MATH  Google Scholar 

  56. A. Tani, N. Tanaka, Large-time existence of surface waves in incompressible viscous fluids with or without surface tension. Arch. Ration. Mech. Anal. 130(4), 303–314 (1995)

    MathSciNet  CrossRef  MATH  Google Scholar 

  57. Y. Wang, I. Tice, The viscous surface-internal wave problem: nonlinear Rayleigh-Taylor instability. Commun. Partial Differ. Equ. 37(11), 1967–2028 (2012)

    MathSciNet  CrossRef  MATH  Google Scholar 

  58. M. Wilke, Rayleigh-Taylor Instability for the Two-Phase Navier-Stokes Equations with Surface Tension in Cylindrical Domains. Habil.-Schr. Halle, Univ., Naturwissenschaftliche Fakultät II (2013)

    Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Gieri Simonett .

Editor information

Editors and Affiliations

Rights and permissions

Reprints and Permissions

Copyright information

© 2016 Springer International Publishing AG

About this entry

Cite this entry

Simonett, G., Wilke, M. (2016). Stability of Equilibrium Shapes in Some Free Boundary Problems Involving Fluids. In: Giga, Y., Novotny, A. (eds) Handbook of Mathematical Analysis in Mechanics of Viscous Fluids. Springer, Cham. https://doi.org/10.1007/978-3-319-10151-4_28-1

Download citation

  • DOI: https://doi.org/10.1007/978-3-319-10151-4_28-1

  • Received:

  • Accepted:

  • Published:

  • Publisher Name: Springer, Cham

  • Print ISBN: 978-3-319-10151-4

  • Online ISBN: 978-3-319-10151-4

  • eBook Packages: Springer Reference MathematicsReference Module Computer Science and Engineering